Arizona, 2015

Flash Flood in Arizona, July 4, 2015

July 4, 2015 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from thunderstorms caused a flash flood in Carrizo Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from thunderstorms caused a flash flood in Carrizo Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 4, 4:01 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 4, 4:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
401 PM MST SAT JUL 4 2015

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE ACROSS
NORTHERN ARIZONA THROUGH TUESDAY. A DRYING TREND IS EXPECTED TO
DEVELOP IN THE WESTERN ZONES STARTING WEDNESDAY. ..WHILE THE
EASTERN ZONES REMAIN ACTIVE.

&&

.DISCUSSION...
WE HAVE SEEN FAIRLY WIDESPREAD CONVECTION ACROSS SOUTHEASTERN
PORTIONS OF THE AREA THIS AFTERNOON...INCLUDING AROUND HEBER-
OVERGAARD...SHOW LOW...AND SNOWFLAKE...WITH STEADILY DECREASING COVERAGE
TO THE WEST AND NORTH. EXPECT SCATTERED THUNDERSTORMS TO CONTINUE
INTO THE EARLY EVENING...THEN GRADUALLY DECREASE. THE AREA OF
PRECIPITATION CURRENTLY OVER THE EASTERN RIM/WHITES MAY LAST WELL
INTO THE EVENING.

MOIST SOUTHERLY FLOW MAY ENCOURAGE THE DEVELOPMENT OF
SHOWERS/THUNDERSTORMS ON SUNDAY EARLIER RATHER THAN
LATER..ESPECIALLY IN SOUTHEASTERN PORTIONS OF THE AREA.
THUNDERSTORM CHANCES WILL CONTINUE NEARLY EVERYWHERE ON SUNDAY AND MONDAY.
A DECREASE IN THUNDERSTORM ACTIVITY IS STILL EXPECTED ON
TUESDAY...WITH STORMS PERHAPS LIMITED TO EASTERN ARIZONA FROM
ABOUT MID-WEEK ON.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
WILL CONTINUE THIS EVENING FAVORING AREAS ALONG AND EAST OF A KFLG-
KPAN LINE WITH MORE ISOLATED ACTIVITY ELSEWHERE. MVFR IN HEAVY RAIN
AND SMALL HAIL ARE THE PRIMARY AVIATION CONCERNS. THERE IS POTENTIAL
FOR CONVECTIVE SHOWERS TO CONTINUE OVERNIGHT AND PERHAPS SUNDAY
MORNING...ESPECIALLY ACROSS CENTRAL AND EASTERN AZ.

AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH
MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. STORM
ACTIVITY THIS EVENING AND TONIGHT WILL FAVOR CENTRAL THROUGH EASTERN
ARIZONA. EXPECT CLOSE TO NORMAL TEMPERATURES AND GENERALLY LIGHT
WINDS THROUGH THIS PERIOD.

TUESDAY THROUGH THURSDAY...DRIER WESTERLY FLOW WILL DECREASE
MOISTURE LEVELS RESULTING IN A MARKED DOWNTURN IN CONVECTIVE SHOWERS
AND STORMS. EXPECT TEMPERATURES TO REMAIN CLOSE TO AVERAGE WITH
DECREASING AFTERNOON HUMIDITY AND BREEZY SOUTHWEST WINDS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 4, 4:09 PM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SAT JUL 4 2015

AZZ004>018-037>040-050745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
409 PM MST SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON HAVE HAD A TENDENCY TO PRODUCE HEAVY
RAINFALL. STORM MOTION IS SLOWLY INCREASING FROM THE SOUTHWEST AND
WILL DECREASE THE FLOODING THREAT WITH TIME. SCATTERED STORMS ARE
EXPECTED TO PERSIST INTO THE EARLY EVENING...WITH THE PRIMARY
THREATS BEING LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. SOME DRYING IS EXPECTED NEXT
WEEK...ESPECIALLY OVER WESTERN PORTIONS OF THE AREA. STORMS MAY BE
LIMITED TO EASTERN ARIZONA BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 11:41 AM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1141 AM MST SAT JUL 4 2015

AZZ014-041915-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
1141 AM MST SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL APACHE COUNTY UNTIL
1215 PM MST...

AT 1140 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF HUNT...OR 27 MILES NORTHEAST OF SHOW LOW...MOVING
NORTH AT 15 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNT AND CONCHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3444 10963 3446 10984 3479 10984 3475 10952
TIME...MOT...LOC 1840Z 187DEG 12KT 3453 10973

AT
Special weather statement, Jul 4, 12:09 PM MST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST SAT JUL 4 2015

AZZ013-014-041945-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-LITTLE COLORADO RIVER
VALLEY IN APACHE COUNTY-
1209 PM MST SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NAVAJO AND WEST
CENTRAL APACHE COUNTIES UNTIL 1245 PM MST...

AT 1208 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF VERNON...OR 18 MILES NORTHEAST OF SHOW LOW...
MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONCHO AND LITTLE ORTEGA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3429 10974 3438 10993 3464 10981 3450 10952
TIME...MOT...LOC 1908Z 210DEG 20KT 3440 10980

AT
Special weather statement, Jul 4, 12:35 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SAT JUL 4 2015

AZZ008-037-042000-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1235 PM MST SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 100
PM MST...

AT 1232 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OAK KNOLL VILLAGE...OR NEAR PRESCOTT...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... PRESCOTT...PRESCOTT VALLEY...PONDEROSA
PARK...YAVAPAI COUNTY FAIRGROUNDS...WALKER...IRON
SPRINGS...WILLIAMSON VALLEY..INDIAN HILL WEST PRESCOTT...YAVAPAI
CAMPGROUND...PRESCOTT GATEWAY MALL...GROOM CREEK SUBDIVISION...OAK
KNOLL VILLAGE...PRESCOTT AIRPORT...WHITE SPAR CAMPGROUND...LOWER
WOLF CREEK CAMPGROUND AND LYNX LAKE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3444 11235 3444 11257 3474 11262 3473 11225
TIME...MOT...LOC 1932Z 179DEG 15KT 3452 11246

AT
Special weather statement, Jul 4, 2:12 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST SAT JUL 4 2015

AZZ013-014-016-017-042145-
EASTERN MOGOLLON RIM-LITTLE COLORADO RIVER VALLEY IN NAVAJO
COUNTY-WHITE MOUNTAINS-LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
212 PM MST SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NAVAJO AND
SOUTHWESTERN APACHE COUNTIES UNTIL 245 PM MST...

AT 211 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNOWFLAKE...OR 18 MILES NORTH OF SHOW LOW...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM...AS WELL AS VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SNOWFLAKE...TAYLOR...SHUMWAY AND WHITE MOUNTAIN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3443 11023 3460 11015 3454 10983 3429 10995
TIME...MOT...LOC 2111Z 291DEG 12KT 3449 11011

AT
Special weather statement, Jul 4, 2:30 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 4 2015

AZZ012-015-042200-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
230 PM MST SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 300 PM MST...

AT 229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WUPATKI NATIONAL MONUMENT...OR 23 MILES NORTHEAST OF FLAGSTAFF...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WUPATKI NATIONAL MONUMENT AND WUPATKI VISITORS CENTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3533 11136 3549 11146 3568 11112 3544 11094
TIME...MOT...LOC 2129Z 244DEG 22KT 3544 11134

AT

The radar

The Flagstaff radar (KFSX), 108 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
July 4, 5:00 PM MST to 8:00 PM MST
Where
Gila County, 0.57 mi E of Carrizo to 6.92 mi SW of Carrizo
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.980, -110.270

USGS river gauge measured a 5 foot rise in Carrizo Creek near Carrizo between 500 PM and 600 PM MST. The maximum flow reached 2470 CFS in a creek that usually runs less than 100 CFS.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596685.